Wyoming, 2013

Damaging Wind in Wyoming, August 8, 2013

August 8, 2013 · NWS UNR · 1 event in 1 county or zone

Strong wind gusts developed with a thunderstorm over far northern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts developed with a thunderstorm over far northern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 9:26 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 9:26 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1026 PM MDT THU AUG 8 2013

.UPDATE...
ISSUED AT 1020 PM MDT THU AUG 8 2013

NARROW AREA OF SHRA/TSRA SETTING UP ACROSS PORTIONS OF NE WY INTO
THE NRN BLKHLS. 00Z NAM/RUC PLACE WEAK AREA 700MB THETA-E
ADVECTION IN THE VICINITY OF CONVECTION...AND MAINTAINS IT THROUGH
THE NIGHT. INCREASED POPS ACROSS THIS AREA.

&&

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 214 PM MDT THU AUG 8 2013

CURRENT SURFACE ANALYSIS PLACES HIGH STRETCHING FROM THE CANADIAN
PLAINS TO THE MIDWEST WHILE LOW REMAINS OVER THE GREAT BASIN.
UPPER LEVEL ANALYSIS PLACES LOW OFF THE NRN CA COAST WITH SECOND
LOW OVER ONTARIO. WEAK RIDGING REMAINS OVER THE ROCKIES WITH
ACTIVE WEST/NORTHWESTERLY FLOW OVER OUR AREA.

FOR THE REST OF TODAY INTO TONIGHT...ACTIVE PATTERN REMAINS OVER
THE AREA AS THE NEXT WAVE MOVES THROUGH THE AREA. STRONGEST
INSTABILITY WILL BE OVER THE SRN CWA WHERE CAPE VALUES PUSH OVER
1000 J/KG THOUGH SHEAR WILL BE MARGINAL. WITH THIS SAID...EXPECT
STORMS TO OVERALL REMAIN TAME THOUGH A FEW SEVERE WILL NOT BE OUT
OF THE QUESTION. CHANCES FOR STORMS REMAIN OVERNIGHT OVER PTNS OF
THE AREA AS MODEST THETA-E ADVECTION DEVELOPS.

FOR FRIDAY...ACTIVE PATTERN CONTINUES AS NEXT WAVE PUSHES INTO THE
CWA IN THE AFTERNOON/EVENING. FOCUS OF STRONGER INSTABILITY SHIFTS
A BIT NORTH OVER THE CTRL/NRN CWA WHILE SHEAR REMAINS MODEST.
THEREFORE...THERE WILL AGAIN BE A SEVERE THREAT BUT WIDESPREAD
SEVERE IS NOT EXPECTED.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 214 PM MDT THU AUG 8 2013

FLOW PATTERN TO REMAIN RELATIVELY UNALTERED THROUGH THE
PERIOD AS A MEAN WESTERN NOAM UPPER LEVEL RIDGE REMAINS IN
PLACE...WITH ASSOCIATED STRONGER NEGATIVE HEIGHT ANOMALIES OVER
HUDSON BAY /AND TO A SLIGHTLY LESSER EXTENT/ THE NE PAC. MAIN AXIS
OF LL MOISTURE TO REMAIN SHUNTED WESTERN AGAINST THE ROCKIES FRONT
RANGE AS THE HUDSON BAY LOW PROVIDES GENERAL NORTHERLY FLOW OVER THE
GREAT LAKES AND UPPER MIDWEST. SOME SEMBLANCE OF A NE PAC UPPER
TROUGH WILL PROVIDE GENERAL WEAK IMPULSES IN WESTERLY
FLOW...SUPPORTING NEAR DAILY CHANCES FOR SHRA AND TS...ESP ACROSS THE
WESTERN FA GIVEN UPSLOPE/HIGH TERRAIN INFLUENCES. THERE ARE SOME
INDICATIONS OF AN EASTERN BIAS TO THE WESTERN NOAM RIDGE LATE NEXT
WEEK WITH A BREAKDOWN OF THE HUDSON BAY VORTEX. HOWEVER...FORECAST
MODELS CAN BE TOO AGGRESSIVE WITH THE BREAKDOWN OF THE HUDSON BAY
VORTEX AND WILL FAVOR PERSISTENCE IN THE FORECAST...SUPPORTING NEAR
NORMAL TO SLIGHTLY BELOW NORMAL TEMPS. IF THE HUDSON BAY BLOCK DOES
BREAKDOWN AS EVIDENCE STRONGEST IN THE ECMWF...THE LOCAL FLOW WILL
BECOME MORE PROGRESSIVE WITH WARMER TEMPS AND DRIER CONDITIONS.

HAVE RETAINED A LOW CHANCE POP MENTION THROUGH THE PERIOD...WITH
TEMPS GENERALLY NEAR OR SLIGHTLY BELOW NORMAL. DID TREND POPS UP IN
EASTERN AREAS SATURDAY GIVEN WAVE TIMING AND INSTABILITY AXIS.
SEVERE THREAT LOOKS ISOLATED AT MOST TIMES ATTM GIVEN MARGINAL SHEAR
ACROSS MOST AREAS /SAVE THE FAR NORTH/ WITH THE STRONGEST MID LEVEL
FLOW REMAINING NORTH. ALTHOUGH FLOW DOES INCREASE A TIMES IN THE
PERIOD...WITH A MORE WIDESPREAD POTENTIAL FOR SEVERE WEATHER POSSIBLE
WHEN THIS DOES OCCUR. HOWEVER...THIS WILL HINGE ON GENERALLY SUBTLE
WAVE TIMING...WHICH REMAIN AT LOW PREDICTABLY IN THE EXTENDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1020 PM MDT THU AUG 8 2013

SCATTERED TSRA WILL LINGER THROUGH THE NIGHT ACROSS FAR NORTHEAST
WYOMING INTO WEST CENTRAL SOUTH DAKOTA. LCL IFR VSBY EXPECTED WITH
THE TSRA. SOME LOW CLOUDS MAY DEVELOP ACROSS SOUTHWEST/SOUTH
CENTRAL SOUTH DAKOTA LATE TONIGHT/EARLY FRIDAY WITH MVFR/LCL IFR
CIGS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...7
SHORT TERM...77
LONG TERM...JC
AVIATION...7
Hazardous weather outlook, Aug 8, 2:36 AM MST, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT THU AUG 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW THUNDERSTORMS MAY
STILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 8, 8:19 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT THU AUG 8 2013

SDZ012-025-072-090400-
BUTTE SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
919 PM MDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE...WESTERN MEADE
AND EXTREME SOUTHERN BUTTE COUNTIES UNTIL 1000 PM MDT...

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 10 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  WHITEWOOD...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND
36...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4434 10359 4434 10360 4456 10380 4463 10360
      4446 10337 4444 10336 4440 10333 4431 10354
TIME...MOT...LOC 0319Z 321DEG 18KT 4455 10367

CARSTENS
Special weather statement, Aug 8, 9:30 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MDT THU AUG 8 2013

WYZ056-057-071-090515-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1030 PM MDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 1115
PM MDT...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF HULETT...OR 26 MILES NORTH OF
SUNDANCE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HULETT...
  ALVA...
  ALADDIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4473 10410 4449 10428 4471 10473 4487 10462
TIME...MOT...LOC 0430Z 298DEG 10KT 4475 10456

CARSTENS

The radar

The Billings radar (KBLX), 242 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 8, 10:55 PM MST
Where
Campbell County, 14.54 mi NNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.943, -105.788

A spotter estimated wind gusts reached 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470097.